Dismiss Notice
Welcome! Please read this announcement regarding the new Forums: Click Here"

Xanax and hairloss...

Discussion in 'Medications that can cause Hair Loss' started by Depressedandconfused, Jun 4, 2009.

  1. This is one of those chicken and egg things... I was prescribed Xanax when I was super stressed and having panic attacks, shed couple of months later (prob bc of stress and bc) and then I wondered if xanax could be involved.

    I really don't think so. Of all the side effects I've read about Xanax, hairloss seems a pretty rare on and I don't experience any others except drowsiness (which I like, and I only ever take it at night to help me relax/sleep). It seems like people who need xanax in the first place are probably very stressed and that's more likely to cause the hairloss if it coincides!

    I also take such a low dose (.5), and only do it when I need it (more lately!). It helps me sleep so I don't want to get rid of it if I don't have to. Anyone else occasionally take Xanax? I think it's kind of a life saver sometimes!
     
  2. kimm

    kimm Guest

    HI there -

    I"m in the same boat with anxiety.

    I've also been prescribed a low dose of Xanax (.25mg) for when I get bad.

    I really don't think it's the cause of hair loss.

    I more notice that I get sheds from stress and the Xanax helps me calm down when it's at it's height.

    You take it like I do ( when needed). I would think that if it were to cause hair loss, it would be from daily, long-term use. That would also require increased dosage since you build a tolerance to it when taken that way ( I did for a short time when it was really bad)

    So I wouldn't worry about that one.

    I have some herbal solutions that work for me when the stress is coming on but not overly severe if you're interested. I'm working with a couple of holistic docs that have really helped in that regard. I still have to take prozac, but it's a lower dose and I don't plan on raising it.

    Let me know and I can list them for you in this thread to read up on yourself! :)
     
  3. Blue Bird

    Blue Bird Guest

    I highly doubt xanax causes hair loss..but anything is possible. :dunno:
     
  4. Kimm,

    Thanks, I'd love for you to share what you've learned with me!

    In general I'm pretty anti-medication and would always prefer something natural. Not because I don't believe medication works -- just because I think it sometimes creates more problems down the road than it solves short-term. I wish I had never started any form of birth control, but now I fear what would happen if I went off it.

    I only have Xanax because I was super anxious for a couple of months, going through a break up and all my friends getting engaged, and my Doctor thought it'd be a good idea. I only take half of a .5 so I guess we're on the same dose... I take one at night a couple of times a week. Trying to de-stress so I won't need it!

    I did accupuncture for a little while (got too expensive) and he gave me some chinese medicine for "wellness" haha... I guess stress, but he made it sound like a cure-all. They looked like tiny rabbit droppings and I was supposed to take 7, 2 times a day. That lasted for oh, about a day. :thumbdown2:

    So silly. What is it about authentic chinese medicine men that makes me think they are so much more wise than their Western medicine counterparts?! I'm sure they capitalize on this perception, and the fact they're often a last resort for us desperate people ... hence why I was paying 105/visit twice a week! :freaked2:

    If I ever have enough money to buy a deserted island you can all move there with me and we can live in peace and not worry about what people think about our hair! No mirrors allowed.
     
  5. kimm

    kimm Guest

    Hi depressed and confused -

    I've been seeing an acupuncturist every other week for months now. It is pretty expensive for me too! That's the same office I see my naturopath at. Oh yeah they've got me!

    So things you can try.

    as needed basis there's a supp called "gabacalm" by source naturals. It's a sublingual that you can use like xanax. You can use up to 20 a day (according to my doctor) and it won't have any side effects. I notice a pretty subtle difference when I take it.

    My other doctor has me taking about 1000+ mgs of straight GABA a day. About 500 to 750 in the AM and again before bed. The same with magnesium (up to bowel tolerance) if you try that one, stay away from magnesium oxide since that will send you to the potty!

    Other suggestions I've seen are to take plenty of B vitamins and fish oil supps (although this may be more for depression)

    Hope these help! You can get most of this stuff either in a health food store or at a site like vitacost.
     
  6. Thanks! I'll try it out sometime... right now I fear I'm taking too many supps so maybe I'll give my liver a rest for a while and see if anything is working in a couple of months.
     
  7. Inch

    Inch Guest

    HI,
    I've been taking xanax .05 daily or less as needed for at least 10 years. My hairloss started in '04 so I can't contribute the hair loss to xanax. I had also been taking Atenelol for the same time which I quit when learning that it can cause hair loss. I've noticed no change at all in the 5 or so years I've been off that.
    Long story short, I've cut out a lot of meds since I started losing my hair and I am still losing hair.
    Just my opinion but I've been grasping at straws hoping that medications were causing my hair loss. They're not.
    I hope this helps......
     
  8. Mirkin

    Mirkin Guest

    I take it on occasion for severe stress .25mg and have had no issue with hair loss. I would take it if you need it. :dunno:
     
  9. Hopefull216

    Hopefull216 Guest

    I take Ativan as needed .5 mg or 1mg due to high stress, anxiety and panick attacks all caused from my hairloss..

    I dont think it the drug causes hair loss.. My doctor told me its not the Ativan that will cause your hair loss its the stress that youre under.. ;)

    Its soo true.. I have noticed the times im very high on my stress levels, I have noticed excessive hair loss a lil after that...

    Take youre anti-anxiety meds when needed and let it relax you.. No need to suffer if you need the help..

    :)
     
  10. loopylou

    loopylou Guest

    My story in relation to this is I went to my doctor suffering from panic attacks two years ago. I got them all of a sudden but I was quite nervy before hand. I was also on a progesterone only pill and I noticed my hair started to get thinner. I was also taking hoodia tablets.

    The doctor prescribed me xanax and insisted that I must be depressed but I knew I wasn't. I argued with him about going on anti-depressents and so he sent me for blood tests. I live in Ireland and they don't test for certain things here. He wanted more comprehensive tests so they were sent to the uk.

    Several weeks later, taking a xanax a day he rang me on a Saturday night and left a message on my phone saying that he had interesting news for me. When I rang him back, panicking of course, he said that they had found a very high rate of copper in my blood.

    Copper causes the adrenal glands to go into hyperdrive and sends you basically into a panic attack. He said I could have always been "high copper" but certain factors like the pill and diet could have caused copper to become higher. It's good in one way because I am in my thirties and my hair has no greys and people with high copper's skin generally ages less quickly. I think most of my mum's family probably have it. Also I found out recently that my aunt suffered from panic attacks all her life.

    The solution: two years on I take 50mg of zinc a day. Now I am not saying that this is what is wrong with you ladies. But don't rule out getting your blood tests comprehensively done. I am fine now, I only need to take xanax when I am flying. I feel calm 99% of the time.

    My hair loss did get quite bad at one stage and its not fully grown back its at the top of my scalp and at the back, whether from the xanax or from the copper, I don't know. But I still use nanogen hair powder, the batiste dry hair shampoo to thicken it out and hair extensions so much so people think my hair is in great condition.

    Lu xx
     

Share This Page